5 Medications That Can Cause You To Gain Weight

Health

Sometimes we start to gain weight suddenly and do not know why. We begin to evaluate our diet and we realize that we are eating in a balanced and healthy way. But, what is happening with our organism? Why are we gaining weight unexpectedly?

There are medicines that we use to attack a disease that are very effective, but unfortunately can have side effects for health, including weight gain.

We show you read here buy provigil.com 5 medications that have weight gain as a side effect.

5 Medications that can cause you to gain weight

1.Benadryl

The Benadryl (diphenhydramine) is an antihistamine, used to combat and eliminate allergies, as well as help you conceive sleep.

Histamine is a chemical that regulates food intake, which causes the suppression of appetite when it binds to a receptor in the brain, known as H1. However, when this histamine receptor is blocked, its effect on appetite decreases, which results in increased food intake and consequently weight gain.

One study found that people who used antihistamines weighed more and had higher insulin concentrations than people who did not use antihistamines.

What can you do if you take antihistamines and fattening?

  1. If you are consuming Benadryl and have gained weight, consult your doctor about another type of medication for allergies that are not associated with weight gain.
  2. If you have trouble sleeping, consider taking natural remedies and try to have better sleep habits.
  3. Avoid consuming caffeine late in the afternoon.
  4. Remove the television from your room.

2.Antidepressants

The most prescribed antidepressants are the so-called SSRIs or selective inhibitors of serotonin reuptake. It is believed that serotonin plays an important role in the mood of the person, because when this neurotransmitter is at low levels, people become depressed.

The use of SSRIs allows serotonin to remain active for longer, which helps improve mood in many people.

Serotonin is also known to be an appetite suppressant, which could translate into a medication that helps you lose weight; however, the opposite actually happens. This paradoxical effect is not completely understood, but it is believed that with a prolonged treatment, the serotonin interaction blocks the appetite receptor (H1), resulting in weight gain.

On the other hand, certain SSRIs, such as fluoxetine, are associated with short-term weight loss, but this effect is temporary since long-term data show an effect of weight gain.

What do you do if you are on SSRIs and you gain weight?

If you are taking any type of selective serotonin reuptake inhibitor and you have gained significant weight, talk to your doctor to evaluate the possibility of changing the treatment.

3.Beta-blockers

Beta-blockers are used to treat high blood pressure and certain heart conditions. While it is not clear exactly how these medications contribute to weight gain, it is likely to be related, at least partially, to the metabolic slowdown.

One of the ways in which these medications work is by slowing down the heart, which decreases exercise capacity. On the other hand, these medications can cause fatigue, which causes a decrease in activity and lower calorie expenditure.

If you are taking a beta-blocker and you feel that you have gained weight, consult your doctor about the possibility of changing the treatment.

4.Prednisone

Prednisone has powerful anti-inflammatory properties. It is used to treat asthma attacks and allergic skin conditions, as well as certain autoimmune diseases and arthritis.

Although prednisone is a catabolic hormone, which means that it causes the breakdown of fats and proteins, these effects are offset by its appetite-stimulating properties. In addition, the consumption of this medication causes fluid retention and increased appetite.

You should keep in mind that doctors should prescribe prednisone only when there is no other option. Therefore, if you do not have more options and you should take this medication, keep in mind that these have a great capacity to increase appetite, so you should avoid consuming many calories and control your diet.

5.Anticonvulsants

The weight gain associated with the consumption of these medications is often rapid and significant. Research shows that a person who uses anticonvulsants can increase up to 16 kilos during treatment. Scientists believe that this is due to the action of drugs on the histamine receptor in the brain.

Examples of anti-convulsive or anti-epileptic medications are valproate, risperidone and olanzapine. To counteract its side effects:

  • Be aware that your weight gain may be favored by the consumption of these medications and consult a trained professional to mitigate it.
  • Once you start taking this type of medication, it is important that you start a balanced diet.

Conclusion

Most medications have side effects, so you should not only be aware of those that increase your weight, but any other negative change that you detect in your body so that you consult with your doctor and you can prescribe one that has less effect adverse.

https://en.wikipedia.org/wiki/Weight_gain

Summary
Review Date
Reviewed Item
5 Medications That Can Cause You To Gain Weight
Author Rating
41star1star1star1stargray

Leave a Reply

Your email address will not be published. Required fields are marked *

one × 3 =